?

Log in

No account? Create an account
General state of the h-l update - helen-louise
baratron
baratron
General state of the h-l update
So I haven't written anything here in over 2 months, which is probably the longest I've ever gone without updating this journal since it's existed. Mostly this has been because I've been busy enough to lack spare energy to write about what I'm doing, combined with the fact that what I'm doing isn't even interesting, but also because I need a new phone. My phone is an HTC Desire Z which is at least 4 years old, and it's reached the point of unreliability where it randomly reboots itself with no warning. Also its hardware keyboard (the main reason why I've kept this phone for so long - I find touch screen typing very difficult) randomly misses keystrokes or adds extra ones. To add even more insult, I can't even comment on some people's livejournals because I can't open the "comments" pages from my phone web browser - it just gets stuck in a loop of reloading the post without the comments. Bah.

Some good and interesting things have happened. We went to the Jettblack album release party, which was held in a basement bar in Soho down a terrifying flight of stairs - which necessitated the band members carrying my wheelchair down the stairs! Also we went to see Ginger Wildheart's Songs and Words show in Leeds, which was extremely moving and also hilarious. Since I'm a member of G.A.S.S. we also went to the Meet and Greet where I gave Ginger a t-shirt that I'd seen online and thought he might like the slogan of... and he told us how his youngest child believes that Lemmy is his grandad! The next day we met up with some of my friends from Pokecharms, and went around the Royal Armouries. This was delightful since we're all video gamers and were looking at old swords and armour going "That's like the $fill_in_the_blank armour from Skyrim!"

My chronic fatigue is still crap. I got the results of my blood test back on Tuesday and discovered that my TSH level is now 1.31 - which is well within normal by every reference range I've ever seen! So... it's not my thyroid making me exhausted all the time. Going to get my vitamin D level checked again because a few years ago, the anticonvulsant I take as a mood stabiliser was destroying all the vitamin D in my body. But given that I take a high dose vitamin D every other day, that might not be the problem at all.

Also, the Mirena coil and I are officially Not Friends. For the past few months I have had uterine cramping like period pain for 3 weeks out of every 4. It's been starting at ovulation and lasting all the way round until I stop bleeding. I eventually decided that Enough Was Enough and went to get the Mirena taken out. Apparently it was still in the right place, it hadn't shifted or anything, and so the gynaecologist was extremely mystified about why it had been causing me so much pain.

But ye gods, it was debilitating. All day every day for those three weeks I had enough pain that I really needed to take painkillers, except I couldn't because you can't take paracetamol every day. So I was having to juggle constant uterine pain along with my back pain and leg pain.

I got the thing out on Tuesday. I felt better immediately, despite my uterus having been severely prodded. It's now Friday and I have a period due to removal of progesterone supplement, which is heavier than anything I've had since August because the hormone in the Mirena suppresses the growth of uterine lining (which was why I wanted it). My uterus is cramping and my legs ache like hell, and I am feeling SO MUCH BETTER than I have for the past couple of months. Seriously, this feels like the totally normal period pain I've had once a month since I was 10, as opposed to the completely debilitating and exhausting pain that I've had for the past couple of months.

Apparently I really should have gone to get the Mirena taken out sooner, except I just couldn't believe it was that causing the problem. Nowhere is "being in pain three weeks out of four" mentioned as a possible side-effect.

At least having the hormone applied directly to my reproductive system stopped me from having any psychiatric side-effects. I've been emotionally stable since August. I spent a few hours on Tuesday night being simultaneously EXTREMELY ANGRY and wanting to cry, and that's been it for the hormone withdrawal.

I don't know what to do about contraception now though. There's a huge list of options, but for me, with my medical history and other medication, they get reduced to copper coil or make do with condoms. (I might be able to use the nuvaring? The list here does say that it is "affected by other medications" though, and I'm on carbamazepine which is a cytochrome P450 inducer and thus interferes with Everything). Why is it still up to the woman anyway? I have a perfectly healthy man who isn't on any other medication. I'm not going to ask him to get sterilised because I don't believe in asking anyone to do anything I'm not willing to do myself, plus he is more squeamish than me - but why can't he get an implant of some sort? Bah.

Tags: , , , , , ,
Current Mood: tired tired

4 comments or Leave a comment
Comments
artremis From: artremis Date: 10th May 2015 13:35 (UTC) (Link)
Hoping your energy levels and general wellbeing improve now you've had the mirena out.
Yay! for musical adventures :)
veryfineredwine From: veryfineredwine Date: 17th May 2015 12:39 (UTC) (Link)
Are you looking for unsolicited opinions on bcps and the nuvaring? because man i haz dem.
baratron From: baratron Date: 18th May 2015 05:32 (UTC) (Link)
Sure! The Pill isn't an option for me at all, for mental health/sanity reasons, but tell me your opinion of the Nuvaring?
veryfineredwine From: veryfineredwine Date: 18th May 2015 13:05 (UTC) (Link)
OK. So nuvaring.

First, I was on alesse, a combined OC containing levonorgestrel for three cycles. Constant painful cramps and blood like a slaughterhouse. Obviously I needed less estrogen and eventually ended up on a bcp that has the least estrogenic and most progesteronic and testosteronic effects available. The progestin in my current pill is desogestrol; its active metabolite is etonogestrol which is in the nuvaring. Minimal side effects on both.

Used the ring for three years and only went off it because of yeast infections every bloody cycle. It's easy to skip periods on the nuva ring; just leave it in place for 28 days; pull it out and immediately insert another. The officially sanctioned way to use the NR is to insert it, leave it for 21 days, and be ring-free for 7 days, but the documentation also says you can use it for up to 28 days.

Good things: convenience, continuous delivery of drugs, no nausea, lighter periods
Bad things: yeast and vaginal irritation is a common side effect. blood clot risk is the same as taking an oral contraceptive. It can come out (but shouldn't be removed until it's time has come) and you might not notice because properly inserted you don't feel it. Can't use NR with a menstrual cup or diaphragm. (they get in the way of each other).

Things to think about: hormones still enter the bloodstream and get processed by the liver. While it's not affected as much by antibiotics, it still interacts with other medications. A cursory glance through wikipedia suggests to me that you'd not be a good candidate for 28 day NR use and would have to remove it at 21 days due to the carbamazepine. I'd think a really good GYN who has a creative side could try you on the NR and take blood samples at 21 days to determine if there's an adequate level of hormones to protect you.

I'm wondering if nexplanon (the rod) would be a good option for you.
4 comments or Leave a comment